Back to Ask the Diabetes Team Ask the Diabetes Team

From Swampscott, Massachusetts, USA:

My friend's sister is 55 years old and has had type 1 for 30 or more years and does not practice great control. Recently, the woman with type 1 was diagnosed with a rare form of cancer. She may be undergoing chemotherapy and radiation. My friend was curious as to whether or not having type 1 makes it more difficult to go through with chemotherapy and radiation. She has been trying to do research on the web but is not having much luck. Could you direct us somewhere or do you have any information you could share?


Having type 1 diabetes means having to be take exogenous insulin. This will be a difficult task for anyone during chemotherapy. First, the chemotherapy causes people to have nausea and decreases food intake. Changes will have to be made in insulin dosing to account for missed or smaller meals. Problems with wide fluctuations in blood sugars with highs and lows can be a real problem during any intercurrent illness associated with the chemotherapy.


Original posting 12 Nov 2004
Posted to Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.